Erythropoiesis after withdrawal of enalapril in post-transplant erythrocytosis

Academic Article

Abstract

  • Enalapril effectively decreases hematocrits in patients with postrenal transplant erythrocytosis (PTE). We studied the effect of enalapril withdrawal on erythropoiesis in 18 patients with PTE who had been treated for 13 ± 8 months. Hematocrit, reticulocyte count, plasma erythropoietin, and plasma insulin-like growth factor I were measured biweekly for six weeks. Red cell mass, plasma volume, transferrin saturation, and plasma angiotensin II were measured at withdrawal and six weeks later. Hematocrit increased by at least 0.04 in 13 patients ('responders') but changed by -0.08 to 0.01 in five patients ('nonresponders'). In the responder subgroup; hematocrit increased from 0.43 ± 0.05 to 0.51 ± 0.05 (P < 0.001), red cell mass increased from 25.4 ± 5.9 to 28.9 ± 5.9 ml/kg body weight (P < 0.001), and transferrin saturation decreased from 41 ± 16 to 27 ± 9 percent (P < 0.01). Reticulocyte count increased two weeks after withdrawal of enalapril. Plasma volume did not change significantly. No measurement changed in the nonresponder subgroup. Plasma levels of erythropoietin, total erythroid stimulating activity, insulin-like growth factor I, and angiotensin II did not change significantly in either subgroup. Enalaprilat did not inhibit erythropoiesis in cell culture. Thus, erythropoiesis increased in 13 of 18 patients after stopping enalapril and was independent of changes in circulating concentrations of several erythropoietic factors, including erythropoietin. The pathogenesis of PTE and mechanism underlying the beneficial effect of angiotensin converting enzyme inhibition remain undetermined.
  • Published In

    Digital Object Identifier (doi)

    Pubmed Id

  • 4534196
  • Author List

  • Julian BA; Gaston RS; Barker CV; Krystal G; Diethelm AG; Curtis JJ
  • Start Page

  • 1397
  • End Page

  • 1403
  • Volume

  • 46
  • Issue

  • 5